Alert archive / South Dakota / Tornado Warnings in 2016
Tornado Warning 12, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 22, 2016, 5:37 PM MDT for Ziebach County, South Dakota. It was in force for 23 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2016, 5:37 PM MDT (23:37 UTC)
- Expired
- Jul 22, 2016, 6:00 PM MDT
- In force
- 23 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Ziebach County, SD
The radar
The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:40 PM MDT | TSTM WND GST 60 | 6 Ene Glad Valley, SD | |
| Jul 22, 5:55 PM MDT | TSTM WND GST 60 | 7 E Glad Valley, SD | |
| Jul 22, 6:00 PM MDT | TSTM WND GST 60 | 7 Ese Glad Valley, SD | |
| Jul 22, 6:10 PM MDT | TSTM WND GST 65 | 11 Ese Glad Valley, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1508 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
091
WFUS53 KUNR 222337
TORUNR
SDC137-230000-
/O.NEW.KUNR.TO.W.0012.160722T2337Z-160723T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
537 PM MDT FRI JUL 22 2016
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* TORNADO WARNING FOR...
NORTH CENTRAL ZIEBACH COUNTY IN WEST CENTRAL SOUTH DAKOTA...
* UNTIL 600 PM MDT
* AT 536 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 7 MILES EAST OF GLAD VALLEY...OR 24 MILES
NORTH OF DUPREE...MOVING SOUTHEAST AT 30 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTH CENTRAL ZIEBACH COUNTY...EAST OF GLAD VALLEY AND ALONG
HIGHWAY 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4539 10147 4525 10149 4526 10151 4534 10178
4548 10172 4547 10147
TIME...MOT...LOC 2336Z 293DEG 28KT 4541 10164
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
JC1 follow-up statement
828
WWUS53 KUNR 222355
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
555 PM MDT FRI JUL 22 2016
SDC137-230003-
/O.EXP.KUNR.TO.W.0012.000000T0000Z-160723T0000Z/
ZIEBACH SD-
555 PM MDT FRI JUL 22 2016
...THE TORNADO WARNING FOR NORTH CENTRAL ZIEBACH COUNTY WILL EXPIRE
AT 600 PM MDT...
THE ROTATION WHICH PROMPTED THE WARNING HAS WEAKENED...AND THE
STORM NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT.
LAT...LON 4539 10147 4525 10149 4526 10151 4534 10178
4548 10172 4547 10147
TIME...MOT...LOC 2352Z 293DEG 28KT 4541 10164
$$
JCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 22, 2:53 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 22, 2:53 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
253 PM MDT FRI JUL 22 2016
.SHORT TERM...(This Evening Through Saturday Night)
Issued at 234 PM MDT Fri Jul 22 2016
Current surface map shows low over southeast Montana with trof
into the Nebraska Panhandle. Weak shortwave crossing the forecast
area triggering scattered thunderstorms. MLCAPE ranges from around
1000J/kg across northeast Wyoming with 4000+J/kg across northwest
South Dakota. Sufficient shear for a few severe storms, especially
across northwest South Dakota. Bulk of thunderstorm activity will
move east of the forecast area overnight.
Cold front crosses northeast Wyoming and western South Dakota
late tonight...and through south central South Dakota around noon.
Highs 10-15F cooler for Saturday. BL-850mb winds support northwest
winds of 15-30 mph.
.LONG TERM...(Sunday Through Friday)
Issued at 234 PM MDT Fri Jul 22 2016
High pressure over the Dakotas for Sunday. With marginal
moisture...and isolated afternoon thunderstorm is possible over
the Black Hills.
Upper flow will be quasi-zonal Sunday through next Thursday, with
periodic shortwave troughs bringing a daily chance for
thunderstorms. Temperatures will be slightly above average.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 234 PM MDT Fri Jul 22 2016
Isolated thunderstorms are possible this morning from northeast
WY into northwest SD. Potentially severe storms will develop this
afternoon with local LIFR conditions possible with any storms.
Outside of storms, VFR conditions are expected. Early Saturday
morning, a strong cold front will bring gusty northwest winds to
the area.
&&
.FIRE WEATHER...
Issued at 234 PM MDT Fri Jul 22 2016
Critical fire weather conditions will continue into this evening
for northeast Wyoming. Cold front will cross the area
tonight...with gusty northwest winds for Saturday. Minimum
relative humidity will drop below 20 percent for northeast Wyoming
and much of western South Dakota.
&&
.UNR Watches/Warnings/Advisories...
SD...Fire Weather Watch from Saturday afternoon through Saturday
evening for SDZ260>262-264.
Excessive Heat Warning until 6 PM MDT /7 PM CDT/ this evening
for SDZ014-032-043-044-046-047-049.
Heat Advisory until 6 PM MDT this evening for SDZ001-002-012-013-
025>027-030-031-041-042-072>074.
WY...Fire Weather Watch from Saturday afternoon through Saturday
evening for WYZ259-297>299.
Red Flag Warning until 9 PM MDT this evening for WYZ259-297-298.
&&
SHORT TERM...7
LONG TERM...7
AVIATION...JC
FIRE WEATHER...7Hazardous weather outlook, Jul 22, 5:29 AM MDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 529 AM MDT FRI JUL 22 2016 SDZ001-002-012-013-025-026-031-072-073-231300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- 529 AM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAT INDEX VALUES WILL REACH 98 TO 102 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NORTHWEST WINDS WILL INCREASE EARLY SATURDAY...WITH GUSTS REACHING 35 TO 45 MPH. THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024-028-029-WYZ057-231300- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- WYOMING BLACK HILLS- 529 AM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BLACK HILLS OF SOUTH DAKOTA AND WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY WYZ054>056-058-071-231300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- NORTHEASTERN CROOK- 529 AM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 900 PM THIS EVENING FOR VERY LOW RELATIVE HUMIDITIES...GUSTY WINDS...AND DRY LIGHTNING. ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON...BUT ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-043-044-046-047-049-231300- ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 529 AM MDT FRI JUL 22 2016 /629 AM CDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL REACH 100 TO 107 THIS AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY NORTH OF INTERSTATE 90. LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ027-030-041-042-074-231300- SOUTHERN FOOT HILLS-CUSTER CO PLAINS-FALL RIVER-OGLALA LAKOTA- HERMOSA FOOT HILLS- 529 AM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL REACH 98 TO 102 DEGREES THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jul 22, 4:45 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST MEADOW 45.53N 102.22W
07/22/2016 E90 MPH PERKINS SD TRAINED SPOTTER
&&
MELocal storm report, Jul 22, 4:55 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 NE MEADOW 45.59N 102.16W
07/22/2016 E1.00 INCH PERKINS SD PUBLIC
&&
MELocal storm report, Jul 22, 4:58 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
07/22/2016 M70 MPH HARDING SD ASOS
&&
WFO UNRLocal storm report, Jul 22, 5:08 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 7 SSE MEADOW 45.44N 102.17W
07/22/2016 M77 MPH PERKINS SD DEPT OF HIGHWAYS
&&
MELocal storm report, Jul 22, 5:09 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 7 E MEADOW 45.55N 102.08W
07/22/2016 E1.75 INCH PERKINS SD PUBLIC
0500 PM TSTM WND GST 7 E MEADOW 45.55N 102.08W
07/22/2016 E70 MPH PERKINS SD PUBLIC
&&
MELocal storm report, Jul 22, 5:34 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 4 NNW GLAD VALLEY 45.45N 101.81W
07/22/2016 E60 MPH ZIEBACH SD PUBLIC
&&
METhe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:53 PM MDT | Special Weather Statement | UNR | Custer | 52 min |
| Jul 21, 7:39 PM MDT | Special Weather Statement | UNR | Custer | 51 min |
| Jul 21, 7:48 PM MDT | Special Weather Statement | UNR | Custer | 42 min |
| Jul 22, 4:42 AM MDT | Heat Advisory | UNR | Butte, Custer, Fall River, Harding, Lawrence, Meade and 3 more | 13 hr |
| Jul 22, 2:05 PM MDT | Special Weather Statement | UNR | Fall River | 40 min |
| Jul 22, 2:32 PM MDT | Fire Weather Watch | UNR | 14 hr | |
| Jul 22, 2:51 PM MDT | Special Weather Statement | UNR | Fall River | 24 min |
| Jul 22, 3:19 PM MDT | Special Weather Statement | UNR | Fall River | 41 min |
| Jul 22, 3:54 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 66 min |
| Jul 22, 4:03 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 42 min |
| Jul 22, 4:20 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 70 min |
| Jul 22, 4:41 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 31 min |
| Jul 22, 5:28 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 62 min |
Nearby
Tornado Warnings in South Dakota, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.